Nebraska, 2013

Tornadoes and Hail in Nebraska, March 29, 2013

March 29, 2013 · NWS LBF · 14 events in 2 counties and zones

An isolated thunderstorm developed over eastern Keith County and intensified while moving east into central Lincoln County. The storm produced hail up to golf ball size and the first tornadoes of the season.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated thunderstorm developed over eastern Keith County and intensified while moving east into central Lincoln County. The storm produced hail up to golf ball size and the first tornadoes of the season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 29, 2:18 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 29, 2:18 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
318 PM CDT FRI MAR 29 2013

.SYNOPSIS...
ISSUED AT 318 PM CDT FRI MAR 29 2013

H5 HAND ANALYSIS THIS MORNING IS INDICATING BROAD LOW
AMPLITUDE FLOW ACROSS THE LOWER 48...WITH EMBEDDED SHORTWAVES NOTED
OVER THE NORTHERN ROCKIES OF IDAHO AND MONTANA. ABUNDANT MID LEVEL
INSTABILITY AND MID LEVEL ALTO CU HAS TRACKED INTO WESTERN AND
CENTRAL NEBRASKA THIS MORNING...WITH RADAR INDICATING HIGHLY
ELEVATED SHOWERS...NONE OF WHICH IS REACHING THE GROUND ATTM. AT THE
SURFACE...A LEE SIDE TROUGH HAS BEGUN TO DEEPEN ACROSS THE PANHANDLE
AND FAR EASTERN COLORADO OVER THE PAST COUPLE OF HOURS. THIS HAS
RESULTED IN INCREASED SRLY WINDS THIS AFTERNOON AND INCREASED LOW
LEVEL MOISTURE...WITH DEW POINTS BEGINNING TO REACH INTO THE LOWER
40S AS OF 3 PM CDT. TEMPERATURES AS OF 3 PM CDT RANGED FROM 64
DEGREES AT VALENTINE TO 71 DEGREES AT OGALLALA.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 318 PM CDT FRI MAR 29 2013

MAIN FORECASTING CHALLENGES
OVER THE NEXT 24 HOURS ARE THUNDERSTORM POTENTIAL AND ASSOCIATED
PRECIPITATION CHANCES TONIGHT...THEN LOW PRECIPITATION CHANCES FOR
SATURDAY...IN PARTICULAR SATURDAY AFTERNOON. FOR TONIGHT...AM
EXPECTING SOME ISOLATED TSRA INITIATION INVOF OF SURFACE TROUGH AXIS
LATER THIS AFTERNOON. BASED ON THE LATEST NAM AND RUC SOLNS...THIS
SHOULD BE SOMEWHERE FROM AROUND OGALLALA TO NORTHERN CHERRY COUNTY
BY 21Z THIS AFTERNOON. AM EXPECTING ISOLATED CONVECTION TO FIRE
INVOF OF THIS FEATURE DURING THE 21Z TO 00Z TIME FRAME LATER THIS
AFTERNOON. DECENT MID LEVEL FLOW...WILL TRACK ANY ISOLATED
CONVECTION QUICKLY EAST INTO THE CENTRAL AND EASTERN CWFA LATER THIS
EVENING AND OVERNIGHT. CONVECTION IS EXPECTED TO BECOME BETTER
ORGANIZED IN THE EASTERN CWFA OVERNIGHT AS A NICE LOW LEVEL JET
PUSHES NORTH INTO EASTERN NEBR...THE NOSE OF WHICH PUSHES INTO OUR
NERN ZONES. FOR PRECIPITATION CHANCES TONIGHT...FAVORED POPS AROUND
20 PERCENT...ALONG AND WEST OF HIGHWAY 83...INCREASING THEM EASTWARD
TO AROUND 50 PERCENT IN THE NERN CWA. AS FOR THE THREAT OF SEVERE
THUNDERSTORMS TONIGHT...THE LATEST SWODY1 HAS A SEE TEXT ACROSS OUR
SWRN ZONES AND CENTRAL SANDHILLS MAINLY FOR EARLY EVENING CONVECTION
TIED TO PEAK HEATING. AT THIS JUNCTURE...SOME GUSTY WINDS MAY
ACCOMPANY THE STRONGEST STORMS GIVEN THE DRY CONDS BLO 10000 FT AGL
AND EXPECTED HIGH BASED TSRAS IN THE WEST. EVEN IN LIGHT OF WET BULB
ZEROES OF AROUND 9000 FT MSL...LARGE HAIL THREAT WILL BE MINIMAL AS
DEEP LAYER SHEAR IS ONLY AROUND 30 KTS AND FREEZING LEVELS ARE
AROUND 5 TO 7 THOUSAND FT AGL.

FOR SATURDAY...NORTHWESTERLY WINDS WILL DEVELOP BEHIND EXITING LOW
PRESSURE AND MAY BECOME GUSTY DURING THE AFTERNOON HOURS. WITH
SURFACE HEATING...MID LEVEL LAPSE RATES WILL STEEPEN SIGNIFICANTLY
DURING THE AFTERNOON HOURS...AND WILL CONTINUE MENTION OF ISOLATED
SHOWERS. LI'S ARE BARELY NEGATIVE TOMORROW AFTERNOON AND WILL FORGO
MENTION OF THUNDER ATTM. HIGHS SATURDAY WILL BE COOLER THAN TDYS
READINGS. BASED ON H85 TEMPS AND GOOD MIXING...HIGHS WILL RANGE FROM
THE 50S NORTH...TO THE LOWER 60S IN THE SOUTH.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 318 PM CDT FRI MAR 29 2013

SATURDAY NIGHT WILL SEE A DISTURBANCE PUSHING SOUTH AND AN ARCTIC
COLD FRONT DIPPING SOUTH ACROSS THE NORTHERN PLAINS. BY SUNDAY
AFTERNOON THE COLD FRONT WILL BE PUSHING INTO NRN NEBRASKA. SHOULD
SQUEAK OUT ANOTHER NICE DAY WITH HIGHS IN THE 60S FOR MOST OF THE
CWA. PORTIONS OF NORTH CENTRAL WILL SEE HIGHS ONLY IN THE 50S AS THE
COLD FRONT ARRIVES BEFORE PEAK HEAT. ALSO GOING TO SEE SOME SHOWERS
DEVELOP ALONG/AHEAD OF THE FRONT...MAINLY WHERE THERE IS BETTER
MOISTURE TO THE EAST. BY SUNDAY NIGHT COLD AIR WILL PUSH ACROSS THE
AREA. NOT A GREAT CHANCE FOR PRECIP...BUT COLD AIR ALOFT WILL CREATE
SOME STEEP LAPSE RATES. ALSO AS TEMPS FALL A MIX OR CHANGE TO SNOW
CAN BE EXPECTED.

MONDAY WILL FEEL THE COLD ARCTIC AIR AS HIGHS ONLY WARM INTO THE MID
30S TO MID 40S. PRECIP WILL BE PUSHING SOUTH...SO HIGHS MAY ACTUALLY
BE ABLE TO WARM UP A LITTLE MORE THAN FORECAST AS APRIL SUNSHINE
ARRIVES FOR THE AFTERNOON.

COLD AIR IS SHORT LIVED AS CENTER OF HIGH SHIFTS TO THE EAST FOR
TUESDAY...WITH RETURN SOUTHERLY FLOW BY TUESDAY AFTERNOON. NOT A
FAST REBOUND ON TUESDAY AS HIGHS ONLY IN THE 40S TO LOW 50S.

WEDNESDAY INTO THURSDAY WILL CONTINUE TO SEE A REBOUND OF TEMPS.
SURF HIGH CONTINUES TO PUSH TO THE SE WITH MORE WARM AIR TO PUSH
NORTHWARD AND THE BACKSIDE OF THE HIGH. 850 MB TEMPS PUSH INTO THE
SINGLE DIGITS ABOVE ZERO AND CLOSE TO 10 IN THE WEST WITH GUIDANCE
CLOSE TO 60. PRECIP CHANCES DO NOT LOOK GOOD THROUGH THE WEEK...AS
GULF MOISTURE REMAINS SHUT OFF AND MODELS CONTINUE A DRY BL. AN
UPPER LEVEL DISTURBANCE LATE IN THE WEEK MAY BRING SOME LIGHT
PRECIP...BUT WILL HAVE TO BE A TOP DOWN SATURATION AND DO NOT HAVE
IN THE FORECAST ATTM.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1250 CDT FRI MAR 29 2013

GENERALLY VRF CONDITIONS THE NEXT 24 HOURS. TROUGH MOVING ACROSS
THE AREA THIS EVENING. WEAK INSTABILITY SHOULD BE ENOUGH FOR
ISOLD TO SCT THUNDERSTORM DEVELOPMENT. DEVELOPMENT IS EXPECTED
ACROSS WESTERN NEBRASKA AROUND 22Z TO 23Z AND PROGRESS EASTWARD.
AM EXPECTING IMPACT AT BOTH TERMINALS...KLBF AND KVTN...HOWEVER
DURATION WILL NOT BE LONG. COULD SEE A BRIEF REDUCTION TO MVFR
VSBY...HOWEVER THE THUNDER WILL BE THE MAIN CONCERN. BY 01Z THE
STORMS SHOULD BE EAST OF THE TERMINALS. WINDS TODAY WILL BE
SOUTHERLY...BECOMING NORTHWESTERLY OVERNIGHT...BEHIND THE TROUGH.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CLB
SHORT TERM...CLB
LONG TERM...MASEK
AVIATION...MASEK
Hazardous weather outlook, Mar 29, 2:29 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
329 PM CDT FRI MAR 29 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-302030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
329 PM CDT FRI MAR 29 2013 /229 PM MDT FRI MAR 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL CROSS THE CENTRAL PLAINS
TONIGHT...LEADING TO THUNDERSTORM DEVELOPMENT ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA. THOUGH SEVERE THUNDERSTORMS ARE NOT
EXPECTED...AN ISOLATED STRONG STORM WILL BE POSSIBLE ACROSS
SOUTHWESTERN NEBRASKA...AND THE CENTRAL SANDHILLS. AT THIS
TIME...THE MAIN AREA OF CONCERN FOR A STRONG STORM IS SOUTH OF
HIGHWAY 2 FROM ANTIOCH...TO BROKEN BOW. IN THESE AREAS...GUSTY
WINDS TO 50 MPH AND SMALL HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

In the hours before

Special weather statement, Mar 29, 3:53 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
353 PM MDT FRI MAR 29 2013

NEZ057-059-292230-
KEITH NE-LINCOLN NE-
353 PM MDT FRI MAR 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN AND
NORTHEASTERN KEITH COUNTIES UNTIL 430 PM MDT/530 PM CDT/...

AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BROGANVILLE...OR 14 MILES NORTHEAST OF
OGALLALA...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BIG BALD HILL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

CDC
Special weather statement, Mar 29, 4:26 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
526 PM CDT FRI MAR 29 2013

NEZ057-059-292330-
KEITH NE-LINCOLN NE-
526 PM CDT FRI MAR 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN AND
NORTHEASTERN KEITH COUNTIES UNTIL 630 PM CDT/530 PM MDT/...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF SARBEN...OR 25 MILES EAST OF
OGALLALA...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SUTHERLAND...
  COKER...
  O'FALLONS...
  HERSHEY...
  BIRDWOOD...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 154 AND 162.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 10 AND 17.

MASEK

The radar

The North Platte radar (KLNX), 98 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 tornado. Local standard time, as filed.

Hail, Lincoln

When
March 29, 4:45 PM CST
Where
Lincoln County, 3.33 mi NW of Sutherland
Measured
1.25 in hail
Reported by
Public
Coordinates
41.200, -101.180

Hail, Lincoln

When
March 29, 4:45 PM CST
Where
Lincoln County, 3.33 mi NW of Sutherland
Measured
1.25 in hail
Reported by
Public
Coordinates
41.200, -101.180

Tornado, Lincoln

When
March 29, 5:02 PM CST to 5:04 PM CST
Where
Lincoln County, 2.76 mi WSW of Sutherland Res to 2.52 mi SW of Sutherland Res
Rating
EF0
Path length
0.32 mi
Path width
25 yd
Reported by
Public
Coordinates
41.110, -101.196

At 1702CST, a weak tornado touched down in harvested corn field west of the Sutherland Reservoir. The tornado moved southeast across the road and railroad tracks before dissipating in a wheat field. No damage was observed. Average path width was 25 yards.

Tornado, Lincoln

When
March 29, 5:06 PM CST to 5:08 PM CST
Where
Lincoln County, 1.09 mi E of Sutherland Res to 1.2 mi E of Sutherland Res
Rating
EF0
Path length
0.11 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
41.128, -101.129

At 1706CST, a weak tornado touched down north of the Sutherland Reservoir in a harvested corn field and moved southeast briefly before dissipating. No damage was observed. The average path width was 20 yards.

Hail, Lincoln

When
March 29, 5:23 PM CST
Where
Lincoln County, 4.22 mi E of Hershey
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.160, -100.920

Hail, Lincoln

When
March 29, 5:28 PM CST
Where
Lincoln County, 2.76 mi S of Hershey
Measured
1.5 in hail
Reported by
Public
Coordinates
41.130, -101.000

Hail, Lincoln

When
March 29, 5:28 PM CST
Where
Lincoln County, 2.76 mi S of Hershey
Measured
1.5 in hail
Reported by
Public
Coordinates
41.130, -101.000

Hail, Lincoln

When
March 29, 5:48 PM CST
Where
Lincoln County, 4.18 mi S of North Platte
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.090, -100.770

Hail, Lincoln

When
March 29, 5:50 PM CST
Where
Lincoln County, 6.93 mi S of North Platte
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
41.050, -100.770

Hail, Lincoln

When
March 29, 5:50 PM CST
Where
Lincoln County, 6.24 mi S of North Platte
Measured
1.25 in hail
Reported by
Public
Coordinates
41.060, -100.770

Hail, Lincoln

When
March 29, 5:51 PM CST
Where
Lincoln County, 4.86 mi S of North Platte
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.080, -100.770

Hail, Lincoln

When
March 29, 5:53 PM CST
Where
Lincoln County, 3.49 mi S of North Platte
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.100, -100.770

Hail, Lincoln

When
March 29, 6:20 PM CST
Where
Lincoln County, 3.8 mi SW of Maxwell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.040, -100.580

Hail, Frontier

When
March 29, 7:51 PM CST
Where
Frontier County, 1.74 mi SE of Harry Strunk Lake
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.400, -100.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyThe tornado archive for Nebraska, 2013Warnings in Nebraska, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434952, 434954, 434964, 434967, 434955, 434953, 434956, 434957, 434958, 434959, 434960, 434961, 434962, 434963.